Michigan, 2004

Lightning Strike in Michigan, May 10, 2004

May 10, 2004 · NWS DTX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 9, 1:25 PM EST, 11 hours 35 minutes earlier.

Area forecast discussion, May 9, 1:25 PM EST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
225 PM EDT SUN MAY 9 2004

.DISCUSSION...

BUSY LATE AFTERNOON/EVENING. SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR ALL OF SOUTHEAST MICHIGAN UNTIL 00Z.

VERY UNSTABLE AIRMASS DEVELOPING OVER SOUTHEAST MICHIGAN THIS
AFTERNOON...AS A WARM FRONT SLOWLY HEADS NORTHWARD.
SURFACE TEMPERATURES HAVE CLIMBED INTO THE 80S OVER THE NORTHERN
OHIO VALLEY...ALONG WITH DEW POINTS IN THE MID 60S. THIS HAS/WILL
ALLOW CAPES TO CLIMB TO 2000 J/KG OR BETTER.
NICE MCV EVIDENT ON SATELLITE IMAGERY APPROACHING SOUTHERN LAKE
MICHIGAN. THIS FEATURE WILL BE ENOUGH TO FIRE UP THUNDERSTORMS LATE
THIS AFTERNOON/EARLY EVENING AS THERE IS NO CAP PRESENT. A SUPERCELL
OR TWO POSSIBLE HERE IN SOUTHEAST MICHIGAN. WITH THE FRONTAL
BOUNDARY LINGERING NEAR THE CWA AND THE SURFACE FLOW BACKED FROM THE
EAST...THERE IS A CHANCE OF A TORNADO WITH ANY SUPERCELL.

WILL ALSO HAVE TO KEEP AN EYE OUT FOR HEAVY RAINFALL...AS AREA
RIVERS OVER THE NORTHERN HALF OF THE CWA ARE RUNNING HIGH. WITH
PRECIPITABLE WATER VALUES APPROACHING 1.5 INCHES...ANY SLOW
MOVING THUNDERSTORM(S) COULD DUMP 1 TO 2 INCHES EASILY.
TITTABAWASSEE RIVER AT MIDLAND ALREADY EXPECTED TO CREST NEAR FLOOD
STAGE TOMORROW MORNING. HEAVY RAINFALL TONIGHT COULD PUT THEM OVER
THE TOP.

POTENT NORTHERN STREAM SHORTWAVE/CLOSED LOW WILL CONTINUE TO
TRACK EAST THROUGH CENTRAL CANADA TONIGHT. THE BEST DYNAMICS WITH
THIS SYSTEM SHOULD STAY NORTH OF SOUTHERN LOWER MICHIGAN. 500 MB
HEIGHTS BASICALLY REMAIN THE SAME OVER SOUTHEAST MICHIGAN THROUGH
TOMORROW NIGHT...BEFORE RISING ON TUESDAY.
HOWEVER...THIS SYSTEM WILL DRIVE AN ACTIVE FRONTAL BOUNDARY SOUTH
THROUGH THE LOWER GREAT LAKES TOMORROW/TOMORROW NIGHT. PLENTY OF
MOISTURE AND INSTABILITY ALONG AND SOUTH OF THE FRONTAL BOUNDARY
SHOULD BE ENOUGH TO FIRE UP STORMS. K INDICES LOOK TO BE IN THE LOW
TO MID 30S FOR MUCH OF THE SHORT TERM. ONCE AGAIN...IT DOES LOOK
LIKE WE WILL HAVE A SHOT AT SEVERE WEATHER TOMORROW...AS SURFACE
BASED LIS EXPECTED TO DROP TO -5 C AND CAPES EXPECTED TO CLIMB OVER
2000 J/KG. THAT IS ASSUMING MAXES CLIMBING INTO THE LOWER 80S WITH
SURFACE DEW POINTS IN THE MID 60S. BOTH THOSE PARAMETERS LOOK
REASONABLE. LOOKS LIKE NO CAP TO PREVENT STORMS FROM DEVELOPING. THE
WIND FIELDS DO NOT LOOK ALL THAT IMPRESSIVE AS THE STRONGER
WESTERLIES REMAIN OVER THE NORTHERN GREAT LAKES AND THE WINDS LOOK
TO BE UNIDIRECTIONAL. NONE-THE-LESS...THE GOOD INSTABILITY IS ENOUGH
TO MENTION THE POSSIBILITY OF SEVERE STORMS.

FOR MONDAY NIGHT...UPPER LEVEL CONFLUENT FLOW OVER THE NORTHERN
LAKES/SOUTHERN ONTARIO ALLOWS SURFACE HIGH TO BUILD IN. THE QUESTION
IS HOW FAR SOUTH WILL THE FRONTAL BOUNDARY SAG BEFORE THE FRONT
BECOMES PARALLEL TO FLOW? TOUGH CALL...BUT ALL SHORT TERM MODELS
SHOWING THE SURFACE BOUNDARY REACHING OR PUSHING JUST SOUTH OF THE
SOUTHERN MICHIGAN BORDER BY 12Z TUESDAY. BEYOND THAT...ETA AND GFS
DIVERGE SIGNIFICANTLY...AS GFS CONTINUES TO DRIVE THE FRONT
SOUTH...WHILE ETA INDICATES THE FRONT REMAINING NEARLY STATIONARY OR
RETURNING NORTHWARD. UKMET SEEMS LIKE A GOOD COMPROMISE AS FRONTAL
BOUNDARY EXPECTED TO LINGER ACROSS EXTREME NORTHERN INDIANA/OHIO ON
TUESDAY. PLAN ON STICKING CLOSE TO THE CURRENT FORECAST IN THE
GRIDS...BUT WILL BUMP POPS UP NEAR THE OHIO BORDER.

BANKING ON ACTIVITY TO BECOME CAPPED BY TUESDAY NIGHT...AS HEIGHTS
RISE. STILL MAY NEED TO ACCOUNT FOR A CHANCE EARLY DURING THE EARLY
EVENING FROM ANY LEFTOVER DAYTIME ACTIVITY. LOW LEVEL JET REALLY
GETS GOING OVER THE NORTHERN MISSISSIPPI VALLEY TUESDAY NIGHT.
HOPEFULLY WE WILL NOT HAVE TO WORRY ABOUT ANY MCSS ROLLING INTO
LOWER MICHIGAN WEDNESDAY MORNING.

&&

.EXTENDED...

BIG PATTERN SHIFT AS AMPLIFYING TROUGH DEVELOPS ACROSS THE WESTERN
THIRD OF THE CONUS...WITH A CORRESPONDING LARGE UPPER LEVEL RIDGE
DEVELOPING OVER THE EAST COAST. IT LOOKS LIKE LOWER MICHIGAN WILL
BE UNDERNEATH THE RIDGE AXIS FOR THE FIRST PART OF THE EXTENDED
(TUESDAY/WEDNESDAY)...BEFORE THE LONGWAVE TROUGH OVER THE WESTERN
CONUS SLOWLY SPREADS TOWARD/INTO THE CENTRAL CONUS. WILL BE CARRYING
MUCH ABOVE NORMAL TEMPS (5+ DEGREES) FOR WEDNESDAY/THURSDAY
TIMEFRAME. SIGNIFICANT DIFFERENCES BETWEEN THE MEDIUM RANGE MODELS
BY DAYS 6 AND 7 ON AMPLITUDE. OPERATIONAL 00Z GFS TENDING FOR THE
FLOW TO BECOME MORE ZONAL BY THE WEEKEND. MEANWHILE...EUROPEAN
MODEL...REMAINS AMPLIFIED WITH THE ROCKIES LONGWAVE TROUGH RIGHT
INTO THE WEEKEND. PER HPC...FAVOR MORE OF A AMPLIFIED PATTERN INTO
THE WEEKEND. WILL GENERALLY FOLLOW THE 00Z ETAXX WHICH SEEMS LIKE A
GOOD COMPROMISE BETWEEN THE EUROPEAN/CANADIAN AND GFS. AS USUAL FOR
DAYS 6 AND 7...CONFIDENCE SOMEWHAT LOW...WILL NOT STRAY TOO FAR
FROM NORMAL (HIGHS NEAR/LOWER 70S...LOWS IN UPPER 40S/NEAR 50).

&&

.DTX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT FOR ALL OF SOUTHEAST MICHIGAN UNTIL 00Z.

&&

SF

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

In the hours before

Special weather statement, May 9, 7:00 PM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
800 PM EDT SUN MAY 9 2004

MIZ047>049-053>055-100015-
BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA-
800 PM EDT SUN MAY 9 2004

SEVERE THUNDERSTORM WATCH NUMBER 170 HAS BEEN ALLOWED TO
EXPIRE FOR THE FOLLOWING COUNTIES...

BAY...HURON...MIDLAND...SAGINAW...SANILAC...AND TUSCOLA.

SF
Local storm report, May 9, 7:48 PM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
848 PM EDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     2 N ANN ARBOR           42.30N 83.73W
05/09/2004                   WASHTENAW          MI   TRAINED SPOTTER

            NUMEROUS TREES DOWN

0630 PM     TSTM WND DMG     5 S SOUTH LYON          42.39N 83.65W
05/09/2004                   WASHTENAW          MI   TRAINED SPOTTER

            SIX INCH DIAMETER TREES DOWN

&&

GSS
Special weather statement, May 9, 8:36 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
936 PM EDT SUN MAY 9 2004

MIZ060>063-068>070-075-076-082-083-100210-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SHIAWASSEE-
ST. CLAIR-WASHTENAW-WAYNE-
936 PM EDT SUN MAY 9 2004

SEVERE THUNDERSTORM WATCH NUMBER 175 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES...

GENESEE...LAPEER...LENAWEE...LIVINGSTON...MACOMB...MONROE...
OAKLAND...SHIAWASSEE...ST. CLAIR...WASHTENAW...WAYNE.

RBP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Macomb

When
May 10, 1:00 AM EST
Where
Macomb County, Macomb
Reported by
TRAINED SPOTTER
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Lightning struck a home on Sherringham Road in Macomb Township. Two 18 inch holes were discovered on the roof.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399739.